Sleeping Pills Raise Risk of Hip Fractures
Older people who have been newly prescribed certain kinds of sleeping pills have more than double the risk of hip fracture in the first two weeks of use, when compared to non-users, according to new research.
The analysis, which looked at the use of pills such as benzodiazepines and ‘Z-drugs,’ was conducted by investigators at Cardiff University, Wales, and King’s College London. It was published in PLOS One.
Dr Ben Carter, Cardiff University’s School of Medicine and the Institute of Psychiatry, Psychology and Neuroscience, King’s College London, said that “while ‘Z-drugs,are fast becoming the doctor’s hypnotic prescription of choice, there is no evidence that they are a safer alternative to benzodiazepines in relation to hip fracture risk.”
“Our study shows that both appear to significantly increase the risk of hip fracture when newly prescribed by doctors.”
The study of people aged over 65 found that new users of these medicines experienced nearly two and a half times the fracture rate, when compared with older people not taking hypnotics. An estimated 53% increase in fracture risk was identified in medium-term users (15 to 30 days), as well as a 20% increased risk of hip fracture in long-term users (greater than 30 days).
Carter added: “Careful consideration of the immediate increased risk of hip fracture should inform the clinical decision-making process… Clinically effective measures like strength training to improve frailty, removal of hazards at home, visual correction and a medication review are also needed to mitigate the risk of hip fractures, particularly in the first few days of use.”
The research supports previous studies linking use of hypnotics by older people with an increased risk of accidents, dependence, cognitive decline and hip fracture. The drugs are also thought to cause drowsiness, delayed reaction times and impaired balance.